Pathological case of the month: Sudden death in a child as a result of pancreatitis during valproic acid therapy

Darinka Mileusnic, Edmund R. Donoghue, Barry D. Lifschultz

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Valproic acid is a widely used drug in the treatment of epilepsy and, compared to other anticonvulsant drugs, is considered safe. The most common side effects of valproic acid ingestion or therapy are transient nausea, vomiting, abdominal cramps, and diarrhea. Most of these complaints are mild. However, more serious adverse reactions can occur such as hepatotoxicity and pancreatitis. It has been proposed that, whenever possible, valproic acid not be used in the younger child, the child with a severe seizure disorder or other neurological disorders, mental retardation, developmental delay, organic brain disease, congenital abnormalities, or the child who is taking multiple anticonvulsant drugs, as these factors may increase the likelihood of hepatotoxiciy and/or pancreatitis. In the present report, we describe a fatal case of acute hemorrhagic pancreatitis in a four and a half-year-old Hispanic female child who was receiving valproic acid in combination with another anticonvulsant drug for control of focal seizures. The patient also received the macrolide antibiotic azithromycin. For pediatricians and forensic pathologists valproic acid-induced pancreatitis can be a challenging diagnosis which must not be mistaken for abdominal trauma. We discuss the workup of the patient and differential diagnosis.

Original languageEnglish (US)
Pages (from-to)477-484
Number of pages8
JournalPediatric Pathology and Molecular Medicine
Volume21
Issue number5
DOIs
StatePublished - Sep 1 2002
Externally publishedYes

Fingerprint

Valproic Acid
Sudden Death
Pancreatitis
Anticonvulsants
Epilepsy
Therapeutics
Azithromycin
Colic
Drug and Narcotic Control
Macrolides
Brain Diseases
Nervous System Diseases
Hispanic Americans
Intellectual Disability
Nausea
Vomiting
Diarrhea
Seizures
Differential Diagnosis
Eating

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Pathology and Forensic Medicine

Cite this

Pathological case of the month : Sudden death in a child as a result of pancreatitis during valproic acid therapy. / Mileusnic, Darinka; Donoghue, Edmund R.; Lifschultz, Barry D.

In: Pediatric Pathology and Molecular Medicine, Vol. 21, No. 5, 01.09.2002, p. 477-484.

Research output: Contribution to journalArticle

@article{8b8d668acd324b96b338e081d826bd71,
title = "Pathological case of the month: Sudden death in a child as a result of pancreatitis during valproic acid therapy",
abstract = "Valproic acid is a widely used drug in the treatment of epilepsy and, compared to other anticonvulsant drugs, is considered safe. The most common side effects of valproic acid ingestion or therapy are transient nausea, vomiting, abdominal cramps, and diarrhea. Most of these complaints are mild. However, more serious adverse reactions can occur such as hepatotoxicity and pancreatitis. It has been proposed that, whenever possible, valproic acid not be used in the younger child, the child with a severe seizure disorder or other neurological disorders, mental retardation, developmental delay, organic brain disease, congenital abnormalities, or the child who is taking multiple anticonvulsant drugs, as these factors may increase the likelihood of hepatotoxiciy and/or pancreatitis. In the present report, we describe a fatal case of acute hemorrhagic pancreatitis in a four and a half-year-old Hispanic female child who was receiving valproic acid in combination with another anticonvulsant drug for control of focal seizures. The patient also received the macrolide antibiotic azithromycin. For pediatricians and forensic pathologists valproic acid-induced pancreatitis can be a challenging diagnosis which must not be mistaken for abdominal trauma. We discuss the workup of the patient and differential diagnosis.",
author = "Darinka Mileusnic and Donoghue, {Edmund R.} and Lifschultz, {Barry D.}",
year = "2002",
month = "9",
day = "1",
doi = "10.1080/15227950290104805",
language = "English (US)",
volume = "21",
pages = "477--484",
journal = "Fetal and Pediatric Pathology",
issn = "1551-3815",
publisher = "Informa Healthcare",
number = "5",

}

TY - JOUR

T1 - Pathological case of the month

T2 - Sudden death in a child as a result of pancreatitis during valproic acid therapy

AU - Mileusnic, Darinka

AU - Donoghue, Edmund R.

AU - Lifschultz, Barry D.

PY - 2002/9/1

Y1 - 2002/9/1

N2 - Valproic acid is a widely used drug in the treatment of epilepsy and, compared to other anticonvulsant drugs, is considered safe. The most common side effects of valproic acid ingestion or therapy are transient nausea, vomiting, abdominal cramps, and diarrhea. Most of these complaints are mild. However, more serious adverse reactions can occur such as hepatotoxicity and pancreatitis. It has been proposed that, whenever possible, valproic acid not be used in the younger child, the child with a severe seizure disorder or other neurological disorders, mental retardation, developmental delay, organic brain disease, congenital abnormalities, or the child who is taking multiple anticonvulsant drugs, as these factors may increase the likelihood of hepatotoxiciy and/or pancreatitis. In the present report, we describe a fatal case of acute hemorrhagic pancreatitis in a four and a half-year-old Hispanic female child who was receiving valproic acid in combination with another anticonvulsant drug for control of focal seizures. The patient also received the macrolide antibiotic azithromycin. For pediatricians and forensic pathologists valproic acid-induced pancreatitis can be a challenging diagnosis which must not be mistaken for abdominal trauma. We discuss the workup of the patient and differential diagnosis.

AB - Valproic acid is a widely used drug in the treatment of epilepsy and, compared to other anticonvulsant drugs, is considered safe. The most common side effects of valproic acid ingestion or therapy are transient nausea, vomiting, abdominal cramps, and diarrhea. Most of these complaints are mild. However, more serious adverse reactions can occur such as hepatotoxicity and pancreatitis. It has been proposed that, whenever possible, valproic acid not be used in the younger child, the child with a severe seizure disorder or other neurological disorders, mental retardation, developmental delay, organic brain disease, congenital abnormalities, or the child who is taking multiple anticonvulsant drugs, as these factors may increase the likelihood of hepatotoxiciy and/or pancreatitis. In the present report, we describe a fatal case of acute hemorrhagic pancreatitis in a four and a half-year-old Hispanic female child who was receiving valproic acid in combination with another anticonvulsant drug for control of focal seizures. The patient also received the macrolide antibiotic azithromycin. For pediatricians and forensic pathologists valproic acid-induced pancreatitis can be a challenging diagnosis which must not be mistaken for abdominal trauma. We discuss the workup of the patient and differential diagnosis.

UR - http://www.scopus.com/inward/record.url?scp=0036745228&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036745228&partnerID=8YFLogxK

U2 - 10.1080/15227950290104805

DO - 10.1080/15227950290104805

M3 - Article

C2 - 12396903

AN - SCOPUS:0036745228

VL - 21

SP - 477

EP - 484

JO - Fetal and Pediatric Pathology

JF - Fetal and Pediatric Pathology

SN - 1551-3815

IS - 5

ER -